Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS Lincoln, IL

September 13, 2008Cass County, Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 13, 2008, 5:17 PM CDT for Cass County, Morgan County, Scott County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 5:17 PM CDT (22:17 UTC)
Expired
Sep 13, 2008, 6:15 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Cass County, IL, Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 132217
SVRILX
ILC017-137-171-132315-
/O.NEW.KILX.SV.W.0271.080913T2217Z-080913T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  CASS COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 615 PM CDT.

* AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MEREDOSIA...OR ABOUT
  14 MILES SOUTHWEST OF BEARDSTOWN...AND WAS MOVING NORTHEAST AT 51
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARENZVILLE...
  BEARDSTOWN...
  BLUFF SPRINGS...
  LITERBERRY...
  VIRGINIA...
  CHANDLERVILLE...
  ASHLAND...

OTHER LOCATIONS IN THIS WARNING INCLUDE...BLUFFS...CHAPIN AND NAPLES.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3995 9053 4006 9039 4006 9002 3984 9000
      3970 9064
TIME...MOT...LOC 2217Z 236DEG 44KT 3987 9049

$$

GOETSCH
2 follow-up statements
000 
WWUS53 KILX 132237
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT SAT SEP 13 2008

ILC017-137-171-132315-
/O.CON.KILX.SV.W.0271.000000T0000Z-080913T2315Z/
CASS-MORGAN-SCOTT-
537 PM CDT SAT SEP 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN CASS...NORTHERN MORGAN AND EXTREME NORTHERN SCOTT
COUNTIES...

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF VIRGINIA TO
CONCORD...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
VIRGINIA TO 11 MILES NORTHWEST OF JACKSONVILLE...MOVING NORTHEAST AT
46 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SINCLAIR...
  LITERBERRY...
  VIRGINIA...
  CHANDLERVILLE...
  PRENTICE...
  PHILADELPHIA...
  ASHLAND...

OTHER LOCATIONS AFFECTED INCLUDE...CHAPIN AND ARENZVILLE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4006 9032 4006 9002 3985 9000 3984 9001
      3974 9045
TIME...MOT...LOC 2237Z 237DEG 40KT 4003 9025 3986 9034

$$

GOETSCH
000 
WWUS53 KILX 132313
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
613 PM CDT SAT SEP 13 2008

ILC017-137-171-132324-
/O.EXP.KILX.SV.W.0271.000000T0000Z-080913T2315Z/
CASS-MORGAN-SCOTT-
614 PM CDT SAT SEP 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS...NORTHERN MORGAN
AND EXTREME NORTHERN SCOTT COUNTIES EXPIRES AT 615 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4006 9032 4006 9002 3985 9000 3984 9001
      3974 9045
TIME...MOT...LOC 2314Z 237DEG 40KT 4025 8980 4008 8989

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:06 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 13, 3:06 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SAT SEP 13 2008

.DISCUSSION...
ISSUED 306 PM CDT SAT SEP 13 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
A PERSISTENT BAND OF RAIN HAS BEEN ONGOING FROM QUINCY TO PEORIA TO
CHICAGO FOR MUCH OF THE DAY...AND RAINFALL RATES WILL INCREASE AS A
COLD FRONT APPROACHES FROM EASTERN IOWA. EXTREMELY HIGH PRECIPITABLE
WATER VALUES /MORE THAN 2.5 INCHES/ WILL STREAM NORTHWARD WITH THE
REMNANTS OF IKE...WITH EXCESSIVE RAINFALL A GOOD BET. AGREE WITH HPC
QPF AMOUNTS OF 3-5 INCHES STORM TOTAL RAIN FROM PITTSFIELD TO
PONTIAC. NHC TRACK GUIDANCE FOR IKE HAS IT INTO SOUTH-CENTRAL
MISSOURI BY 12Z SUN AND CONTINUING RAPIDLY ACROSS SOUTH-CENTRAL
ILLINOIS DURING THE DAY. IT LOOKS LIKE THE MAIN HEAVY RAIN EVENT
WILL HOLD OFF FOR THE EASTERN/SOUTHEASTERN PORTIONS OF THE FORECAST
AREA UNTIL THE ARRIVAL OF IKE AS THE AFOREMENTIONED COLD FRONT IS
EXPECTED TO ONLY PROGRESS TO AROUND INTERSTATE 55 BY 12Z SUN. WILL
THEREFORE DELAY THE START OF THE FLASH FLOOD WATCH FOR THOSE AREAS
UNTIL 12Z SUN.

IN ADDITIONAL TO THE RAIN SITUATION...IKE REMAINS A LARGE TROPICAL
CYCLONE AND IT WILL TAKE LONGER THAN USUAL FOR ITS SURFACE WINDS TO
SETTLE DOWN. WIND SPEEDS NEAR THE CENTER OF IKE MAY REACH WIND
ADVISORY CRITERIA ON SUNDAY...BUT WILL LET THIS DECISION REST WITH
THE EARLY MORNING FORECAST PACKAGE TO ASSESS HOW THE WINDS ARE OVER
SOUTHERN MISSOURI.

AS IKE CONTINUES TO ACCELERATE INTO INDIANA...RAIN WILL TAPER OFF
BEGINING IN THE LATE AFTERNOON WEST AND FINISH BY SUNSET IN THE
EAST. AFTER THAT...HIGH PRESSURE WILL TAKE HOLD AND BRING A PERIOD
OF DRY  WEATHER THROUGH THE END OF THE WEEK.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE OVER THE WESTERN STATES WILL PLACE THE MIDWEST IN DRY
NORTHWESTERLY FLOW THROUGH FRIDAY. ON THURSDAY...THE GFS TRIES TO
BRING A WEAK COLD FRONT SOUTHWARD INTO NORTHERN ILLINOIS AND
STALLING IT OUT. THE ECMWF IS THE PREFERRED SOLUTION AS IT BRINGS AN
UPPER TROUGH INTO THE WESTERN STATES THURSDAY THROUGH SATURDAY AND
CORRESPONDINGLY PUTS MORE RIDGING OVER THE CENTRAL CONUS...THUS
HOLDING THE FRONT FURTHER NORTH. NOT A GREAT DEAL OF CONFIDENCE YET
IN THE EVOLUTION/SPEED OF THE WESTERN TROUGH TOWARD THE END OF THE
PERIOD...BUT BOTTOM LINE FOR CENTRAL ILLINOIS WILL BE A CONTINUATION
OF THE DRY WEATHER WITH SEASONABLE TEMPERATURES.

04
&&

.AVIATION...
ISSUED 1248 PM CDT SAT SEP 13 2008

RAIN NOW CONFINED TO ALONG AND NW OF THE IL RIVER VALLEY FOR ILX
CWA. OCCASIONAL SHOWERS STILL POSSIBLE FOR BMI AND SPI...BUT
MAJORITY OF THE FA GETTING A BIT OF A BREAK AT LEAST UNTIL LATER ON
THIS AFTERNOON WHEN EVERYTHING MAY FIRE BACK UP A BIT. PIA HANGING IN
THERE WITH MVFR...THOUGH DOES NOT LOOK LIKE THEY WILL GET TO STAY
THAT WAY. COLD FRONT ON APPROACH...AS WELL AS REMNANTS OF IKE COMING
UP FROM THE SW...CREATING PLENTY OF RAIN AND LOW CLOUDS FOR THE
FORECAST. HAVE VCTS IN FOR THE BEST CHANCES AT CONVECTION THIS
EVENING/OVERNIGHT AHEAD OF THE LOW CENTER...AND TRY TO START THE
TREND OUT OF THE HEAVIER RAIN BY LATE MORNING TOMORROW. ALSO PUNCH
THE WINDS UP A BIT AS THE GRADIENT TIGHTENS AHEAD OF THE LOW.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7 PM SUNDAY FOR
ILZ027>031-036>038-040>045-047>054-061.

FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR
ILZ046-055>057-062-063-066>068-071>073.
&&
Hazardous weather outlook, Sep 13, 3:10 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SAT SEP 13 2008

ILZ027>031-036>038-040>045-047>054-061-141100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
310 PM CDT SAT SEP 13 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN
TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL
ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL
FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL
ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE
NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH
FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE
FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND
AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON
SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY
RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS
WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM
THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE
POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE
QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH
FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ046-055>057-062-063-066>068-071>073-141100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-RICHLAND-VERMILION-
310 PM CDT SAT SEP 13 2008

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN
TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL
ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL
FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL
ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE
NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH
FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE
FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND
AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON
SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY
RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS
WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM
THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE
POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE
QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH
FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:22 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford53 min
Sep 12, 10:33 PM CDTTornado WarningILXMarshall, Peoria, Tazewell, Woodford42 min
Sep 12, 11:09 PM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford8 hr
Sep 12, 11:14 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford46 min
Sep 12, 11:31 PM CDTTornado WarningILXWoodford44 min
Sep 13, 5:01 PM CDTFlash Flood WarningILXFulton, Mason6 hr
Sep 13, 5:33 PM CDTFlash Flood WarningILXSchuyler6 hr
Sep 13, 6:03 PM CDTFlash Flood WarningILXFulton, Marshall, Peoria, Tazewell, Woodford6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.